Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

126 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Taking treatment of psoriasis. Is it safe to take methotrexate and folic acid?

Answered by
Dr.
Dr. Pavan Kumar Gupta

General & Family Physician

Practicing since :1978

Answered : 6714 Questions

default
Posted on Wed, 2 Jan 2013 in Psoriasis
Question: hi i am taking treatment of Psoriasis adn docor have precribed me methotrexate and folic acid tablet ..... i have been reading a lot of side effects of it like fertility problem. so what suppliments can i take to reduce its side effects
doctor
Answered by Dr. Pavan Kumar Gupta 3 hours later
Hello,
Thanks for the query.
Methotrexate (MTX) is a chemotherapy drug that prevents cell reproduction by interfering with folic acid activation.
 Although very effective, its use potentially may produce serious side effects including nausea, mouth ulcers, blood problems, liver cirrhosis, and hair loss. Prolonged treatment with MTX may also lead to folic acid deficiency. To reduce the risk of these side effects, a maximum daily dose of 5mg of folic acid is recommended .
It does cause fertility problems and pregnancy should be avoided during its use and for at least three months after stopping it.
Similarly no vaccination should be given for at least 3 months after the stoppage of MTX.
Keep checking your blood regularly for blood counts and liver function tests.
Since there are increased chances of infection with it's use,you must immediately inform your doctor if you develop sore throat,high fever,loss of appetite,mouth sores,dark urine etc.

I hope to have answered your query however you may revert to me for any further query.
Best of luck
Thanks

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Pavan Kumar Gupta 28 minutes later
hello,
thanks for responding
I have one more question by taking this medicine the natural functioning of blood cell will be changed . so if this is the case i will have to take this medicine on regular basis and this may cause side effect on my body..... till now have never been prescribed any such drug or high dose medicine.

If any supplement in diet can be added , that can reduce its side effects. As this is winter season catching cough and cold is very normal thing .... so while taking this medicine if i get any such infection what will be the side effects......

Regards XXXXXXX
doctor
Answered by Dr. Pavan Kumar Gupta 34 minutes later
Hello,
Definitely it causes side effects but this drug is only used in severe cases of psoriasis where other medications have failed to respond.
If there is no side effect of this medicine,then it can be taken for years.
As far as other supplements are concerned take plenty of VIT C and B complex but in consultation with your doctor.
Try avoiding infections but in case you get it,inform your doctor immediately.
Thanks
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,   ,   ,   ,   ,   ,  
Drug/Medication ,   ,  
Treatment/Therapy
Medical Procedures
Medical Topics

Recent questions on  Autoimmune disease

doctor1 MD

My 80 year old father has a chronic skin condition - a rash which flares up every evening.....causing a great deal of pain. Heis being treated for eczma but we think it may be something linked to nervous system. Last week he described the pain over both knees as like being covered in bees. He has had bypass surgery so takes some medication. He is well in himself except for this rash which is causing a lot of distress. He had shingles several years ago so I thought it might be related. We are looking for a diagnosis so he can start to get better. Thankyou

doctor1 MD

Been on plaquenil 200 once a day for 3 weeks for diagnosis of mixed connective disease non lupus. Woke up with measle like rash on torso and hands. Stopped plaquenil Tuesday night. it is now Friday. Aveeno baths and calamine and Benadryl. Rash has not improved

doctor1 MD

I am 24 years old male, 192cm ,previously 100 Kg, now 92 Kg, with juvenile diabetes ,power lifting since 6 years. 6 months ago I had an attack of hypoglycemia with convulsions after which I had suffered from triceps weakness, vertical diplopia and intermittent left ptosis. MRI and EMG were normal, acetyl choline antibodies were +6. I took mestinone for 2 weeks without any improvement. Now I am on Ronicol ( vasodilator) and multivitamins.

doctor1 MD

I am 43, 5'5", 180 and have high blood pressure, high cholesterol ( which is all under control now). I have celiac sprue diease, lymphaedema in both legs and constanstally have problems with rapid heart beats even in the resting stage. I have quite abit of chest pains and do not know what is going on. Any advice on what I should do?

doctor1 MD

i have been gone through the medical healthch check-up.I need your input over the attached reports. Please answer the following of my concerns : 1. What could be the reason for TSH . 2. It is always hereditary or could be developed anytime in...

doctor1 MD

Dear Dr. Ditah, THANK YOU for asking me how I am doing, as I do have several follow questions for you Here goes: 1. I have believed for some time now that I have some form of inflammation or infection in the area of my eye cage and forehead. This...

doctor1 MD

I have low body temperature, and am concerned that my thyroid may be not working optimally. My TSH is 4.13. If I reduce the stress in my life, will my thyroid bounce back ?